Kentucky, 2017

Hail and Damaging Winds in Kentucky, March 1, 2017

March 1, 2017 · NWS JKL · 61 events in 25 counties and zones

The first severe weather outbreak of 2017 struck eastern Kentucky during the early morning hours of March 1st. A line of severe thunderstorms raced across the area between roughly 730 am and 1045 am on Wednesday, March 1st, 2017.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

The first severe weather outbreak of 2017 struck eastern Kentucky during the early morning hours of March 1st. A line of severe thunderstorms raced across the area between roughly 730 am and 1045 am on Wednesday, March 1st, 2017. A number of these storms packed very strong winds that downed trees and power lines and damaged or destroyed numerous buildings and other structures across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 1, 6:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 1, 6:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
630 AM EST Wed Mar 1 2017

.UPDATE...
Issued at 630 AM EST WED MAR 1 2017

Kentucky mesonet stations out of Fulton county in far western
Kentucy has gusted to 63 mph with that line of storms and now
Graves county has gusted to 77 mph. Safe to say, these storms will
be carrying a punch as they cross the area this morning. Still
looking like storms should arrive in eastern Kentucky by 9 am.

UPDATE Issued at 618 AM EST WED MAR 1 2017

The long line of convection to our west continues to steamroll
towards our area this morning. Instability is actually
overachieving, so confidence is increased this line will hold
together and advance across eastern Kentucky this morning. In
fact, the latest mesoanalysis has nearly 1500 j/kg of surface
based cape along the leading edge of convection. This should
balance the tremendous shear nicely as this cold pool dominated
QLCS line crosses our area this morning. I would anticipate a
watch coming out sometime in the next few hours in anticipation of
the severe threat arriving shortly thereafter.

After the severe potential passes this morning, it does appear the
threat may be over as model guidance does not show much potential
for additional activity along the front this afternoon. This could
be due to the fact we will have subsidence behind the departing
MCS and no time to re-establish any instability. Thus, it looks
like the main severe weather event will be through midday.

&&

.SHORT TERM...(Today through Thursday)
Issued at 401 AM EST WED MAR 1 2017

Complex of showers and storms is moving across north central
Kentucky and will be impacting areas along and north of I-64 over
the next several hours. A few of these storms are well organized
and will need to be watched closely as they push across our
forecast area.

Meanwhile, a cold front is bearing down on us from the northwest
and has a fairly continuous line of showers and storms working
southeast towards the Ohio river valley. This line will likely
have the best potential for a more widespread damaging wind
threat. However, right now, line looks to be struggling due to the
lack of instability just ahead of the line. This is keeping the
severe threat more confined at the moment. Wind shear is more than
sufficient for a damaging wind threat to continue across our area
today. The main question is whether the shear is too much with
respect to the instability and storms fail to get more sustained
updrafts. With this said, shear is hard to ignore and we remained
in an enhanced risk for severe storms today (issued by the severe
storm prediction center). Based on latest HRRR/RAP, the morning
convection should move on through over the next few hours, with
the line of showers and storms out to the northwest pushing
through between 9 am and 1 pm. Activity may outrun the actual
front and if that happens a few more showers or storms could pop
up later today if instability can recover. However, hi-res model
guidance isn't really hitting all that hard on that idea, so it
looks like any severe threat will be limited to mainly the morning
hours today. All in all, confidence still not that high on a
significant severe event for our area. Looking more like a few
sporadic instances of wind damage.

Front should move through by late this afternoon, with cold
advection kicking into full gear. This will send temperatures down
into the 30s tonight. A quiet, but colder Thursday is on tap with
highs recovering only to the 40s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 401 AM EST WED MAR 1 2017

The models are in general agreement during the period, but the GFS
and ECMWF begin to have some timing differences concerning a cold
front at the end of the period.

Initially, a broad upper trough will be over the eastern CONUS, with
an impulse rotating through it. This will support a weak surface low
passing by just to our north on Thursday night, with its trailing
cold front passing through eastern KY. Moisture will be limited, and
models indicate most precip being along and north of the low track.
However, forecast soundings show some low potential for snow
showers, and a 20% POP will be used in our northern and eastern
counties for Thursday night into Friday morning. Canadian high
pressure then builds in from the northwest with a cool air mass to
take us into the weekend.

The high will slip to our southeast Saturday night and warm air
advection will return to start the week. Moisture advection off the
Gulf of Mexico will not be far behind, and could lead to some
showers Sunday night or Monday. The better shot at rain will be
Monday night or Tuesday as the next cold front arrives. The ECMWF
and GFS show some timing differences, which affect timing of any
precip. At this point, opted for 50% POP for Monday night and
Tuesday. It will probably rain in at least one of these periods, but
timing uncertainty precludes using a higher POP for either 12 hour
period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 618 AM EST WED MAR 1 2017

Conditions have gone mainly VFR this morning ahead of an
approaching cold front. However, a strong line of storms will push
east this morning and bring gusty winds, heavy rain, low
visibilities and a period of reduced ceilings. Some damaging wind
gusts up to 50 or 60 knots will be possible on the leading edge of
the storms. As the cold front passes by mid to late afternoon,
stratocu will fill in behind the front with ceilings crashing back
to MVFR, and possibly reaching IFR tonight. There is still some
question as to how fast skies will clear off tonight and we could
stay much cloudier through the night keeping IFR/MVFR conditions
around through the night.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 PM EST this afternoon for KYZ044-
050>052-060-104-106.

&&

UPDATE...KAS
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Mar 1, 7:51 AM EST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
751 AM EST Wed Mar 1 2017

KYZ044-050>052-060-104-106-021600-
Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook,
and West Liberty
751 AM EST Wed Mar 1 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected today. While damaging wind
gusts will be the primary threat from these, a brief tornado will
be a possibility. These thunderstorms will also produce locally
heavy rain contributing to the flash flood threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of severe weather
and flash flooding today.

KYZ058-059-068-069-079-080-083>088-107>120-021600-
Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-
Whitley-Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
London, Monticello, Stearns, Whitley City, Corbin, Williamsburg,
Barbourville, Middlesboro, Pineville, Cumberland, Harlan,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
751 AM EST Wed Mar 1 2017

...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected today. While damaging wind
gusts will be the primary threat from these, a brief tornado will
be a possibility. These thunderstorms will also produce locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of severe weather
today.

KAS

The radar

The Jackson,KY radar (KJKL), 99 km away, was scanning. The volume nearest the first event began at 12:59 UTC.

Open the radar archive at this moment

Event by event

59 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
March 1, 8:00 AM EST
Where
Fleming County, Flemingsburg
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.420, -83.730

Two trees were blown down.

Thunderstorm Wind, Bath

When
March 1, 8:03 AM EST
Where
Bath County, 0.88 mi SE of Owingsville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.140, -83.760

Trees were blown down county wide.

Thunderstorm Wind, Bath

When
March 1, 8:03 AM EST
Where
Bath County, Sharpsburg
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.200, -83.930

The roofs were blown off structures in Sharpsburg at 167 Main Street and 120 Back Street.

Thunderstorm Wind, Fleming

When
March 1, 8:10 AM EST
Where
Fleming County, 0.88 mi NE of Poplar Grove
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.510, -83.660

Straight line wind damage occurred on Poplar Grove Road. Damage included a collapsed garaged, trees blown down with one across two vehicles and one on a house, a barn and silo were destroyed, and an outbuilding was moved.

Thunderstorm Wind, Estill

When
March 1, 8:31 AM EST
Where
Estill County, 1 mi N of Winston
Measured
90 kt (104 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
37.715, -84.080

A microburst with 90 to 100 mph winds caused severe damage to vehicles and buildings near Winston. One man was injured by flying glass as he attempted to shut the front door of his home. One vehicle had been rolled over by the wind. Roof damage also occurred to several structures in the area, and a garage was completely destroyed. Several large trees were also uprooted.

Thunderstorm Wind, Powell

When
March 1, 8:33 AM EST
Where
Powell County, 1.29 mi ESE of Clay City
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.860, -83.900

A tree was blown down in the Heartbreak Ridge area.

Thunderstorm Wind, Estill

When
March 1, 8:35 AM EST
Where
Estill County, Irvine
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.700, -83.970

From the 500 block of Irvine to 7th Street in Ravenna, numerous homes suffered significant damage. Some had their roofs blown off. Several outbuildings were also blown off their foundations. Power was out across much of the county.

Thunderstorm Wind, Montgomery

When
March 1, 8:35 AM EST
Where
Montgomery County, 0.69 mi N of Mt Sterling
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.060, -83.950

Large tree limbs greater than 2 inches in diameter were blown down.

Thunderstorm Wind, Estill

When
March 1, 8:35 AM EST
Where
Estill County, Irvine
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.700, -83.970

A two story home on North Oak Street lost its top story due to thunderstorm wind gusts.

Thunderstorm Wind, Rowan

When
March 1, 8:35 AM EST
Where
Rowan County, Elliottville
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.180, -83.270

A mobile home was flipped over by thunderstorm wind gusts.

Thunderstorm Wind, Rowan

When
March 1, 8:38 AM EST
Where
Rowan County, 0.54 mi W of Wagner
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.120, -83.310

One mobile home was destroyed and another one nearby had its roof blown off.

Thunderstorm Wind, Bath

When
March 1, 8:40 AM EST
Where
Bath County, Salt Lick
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.120, -83.620

Multiple trees were blown down or damaged and several buildings in the same area were also damaged.

Thunderstorm Wind, Rowan

When
March 1, 8:40 AM EST
Where
Rowan County, 2.28 mi ENE of Wagner
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.130, -83.260

Several barns and homes either suffered roof damage or had their roofs blown off.

Thunderstorm Wind, Estill

When
March 1, 8:42 AM EST
Where
Estill County, Irvine
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.700, -83.970

A school official reported that trees had been blown down in the Millers Creek area. A phone line was also downed in South Irvine.

Thunderstorm Wind, Estill

When
March 1, 8:42 AM EST
Where
Estill County, Irvine
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.700, -83.970

Phone lines were blown down in south Irvine.

Thunderstorm Wind, Pulaski

When
March 1, 8:45 AM EST
Where
Pulaski County, 1.1 mi W of Science Hill
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.180, -84.640

Trees were blown down in Science Hill.

Thunderstorm Wind, Pulaski

When
March 1, 8:45 AM EST
Where
Pulaski County, Eubank
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.280, -84.650

Trees were blown down in Eubank.

Thunderstorm Wind, Lee

When
March 1, 8:46 AM EST
Where
Lee County, 6 mi NW of Beattyville
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.641, -83.797

High winds felled multiple trees along Highways 52, 399, and 498 in west central Lee county. Several homes in the area suffered roof damage. One tree located along a river bank had fallen into a nearby home. The majority of the wind damage occurred at elevated locations and along ridgetops.

Thunderstorm Wind, Pulaski

When
March 1, 8:47 AM EST
Where
Pulaski County, 1.65 mi W of Cains Store
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.130, -84.850

Trees were blown down in Cains Store.

Thunderstorm Wind, Lee

When
March 1, 8:49 AM EST
Where
Lee County, 0.55 mi W of Mt Olive
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.630, -83.740

Around 50 large trees were blown down. One tree fell onto a home and power lines were blown down across Bear Track Road. Privacy fences across the area were also blown down.

Thunderstorm Wind, Elliott

When
March 1, 8:50 AM EST
Where
Elliott County, 0.69 mi N of Sandy Hook
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.090, -83.120

A dumpster was blown into someones yard. Trees were blown down and into a home. One home suffered roof damage, while another had its porch blown off.

Thunderstorm Wind, Lee

When
March 1, 8:54 AM EST
Where
Lee County, 0.55 mi E of Yellow Rock
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.570, -83.810

Two homes on the 1400 and 1600 blocks of New Yellow Rock Road had their roofs blown off and had trees inside them.

Thunderstorm Wind, Wolfe

When
March 1, 8:55 AM EST
Where
Wolfe County, 6 mi NNW of Campton
Measured
60 kt (69 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
37.810, -83.592

Trees were blown down on Highway 715 near Whistling Arch.

Thunderstorm Wind, Morgan

When
March 1, 9:00 AM EST
Where
Morgan County, Wrigley
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.020, -83.270

Trees were blown down.

Thunderstorm Wind, Owsley

When
March 1, 9:00 AM EST
Where
Owsley County, 1.1 mi E of Pebworth
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.500, -83.710

Large trees were blown down.

Thunderstorm Wind, Lee

When
March 1, 9:01 AM EST
Where
Lee County, 0.55 mi E of Beattyville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.580, -83.710

Multiple trees and power lines were blown down.

Thunderstorm Wind, Wolfe

When
March 1, 9:02 AM EST
Where
Wolfe County, 3 mi SSE of Campton
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.690, -83.529

A barn was knocked off of its foundation. A 30 foot wide swath of trees near the barn were also blown down.

Thunderstorm Wind, Breathitt

When
March 1, 9:02 AM EST
Where
Breathitt County, 0.55 mi E of Lawson
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.600, -83.460

A 50 foot tall pine tree was blown down.

Thunderstorm Wind, Morgan

When
March 1, 9:03 AM EST
Where
Morgan County, 2.29 mi WSW of Pekin
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.870, -83.420

Two large pine trees were blown down.

Thunderstorm Wind, Morgan

When
March 1, 9:05 AM EST
Where
Morgan County, 0.69 mi S of West Liberty
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.910, -83.270

Trees were blown down.

Thunderstorm Wind, Breathitt

When
March 1, 9:10 AM EST
Where
Breathitt County, 0.55 mi E of Quicksand
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.530, -83.340

A wooden shed was blown over at Headstart. A heavy plastic play set was also blown from the playground.

Thunderstorm Wind, Breathitt

When
March 1, 9:10 AM EST
Where
Breathitt County, 0.69 mi N of Jackson
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.560, -83.380

The Marathon station next door to the McDonalds in Jackson was damaged and had gas pumps overturned by thunderstorm wind gusts.

Thunderstorm Wind, Breathitt

When
March 1, 9:10 AM EST
Where
Breathitt County, 0.69 mi N of (Jkl)carroll Arpt Ja
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.590, -83.320

A 62 mph wind gust was recorded by the RAWS equipment at the Jackson Julian Airport.

Thunderstorm Wind, Breathitt

When
March 1, 9:10 AM EST
Where
Breathitt County, Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.550, -83.380

A large tree limb was blown down in the Jackson Cemetary.

Thunderstorm Wind, Breathitt

When
March 1, 9:10 AM EST
Where
Breathitt County, Quicksand
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.530, -83.350

A mobile home was overturned by thunderstorm wind gusts in the Millers Trailer Court.

Hail, Jackson

When
March 1, 9:11 AM EST
Where
Jackson County, Annville
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -83.970

Quarter size hail was observed in Annville.

Thunderstorm Wind, Breathitt

When
March 1, 9:14 AM EST
Where
Breathitt County, 1.49 mi NNE of Bays
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.670, -83.240

Large limbs were blown down.

Thunderstorm Wind, Breathitt

When
March 1, 9:15 AM EST
Where
Breathitt County, 0.69 mi S of Rousseau
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.590, -83.230

The roof of a metal building was blown off and into a roadway in Roussea, blocking the road near mile marker 26. Another large tree was blown down between mile markers 27 and 28.

Thunderstorm Wind, Breathitt

When
March 1, 9:15 AM EST
Where
Breathitt County, 0.69 mi S of Sewell
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.620, -83.380

Numerous trees were uprooted or snapped off above the ground.

Thunderstorm Wind, Breathitt

When
March 1, 9:15 AM EST
Where
Breathitt County, Copebranch
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.520, -83.530

Numerous trees were blown down on Highway 1812.

Thunderstorm Wind, Breathitt

When
March 1, 9:15 AM EST
Where
Breathitt County, 0.88 mi SW of Canoe
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.440, -83.460

A large pine tree was snapped, while several other smaller trees and large limbs were blown down along Highways 315 and 1933 near Talbert.

Thunderstorm Wind, Laurel

When
March 1, 9:17 AM EST
Where
Laurel County, 2.14 mi NNW of Pine Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.100, -84.110

A tree was blown down and onto Boggs Road.

Thunderstorm Wind, Breathitt

When
March 1, 9:20 AM EST
Where
Breathitt County, 2.15 mi NE of Guage
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.620, -83.170

Two trees and numerous large limbs were blown down.

Thunderstorm Wind, Clay

When
March 1, 9:25 AM EST
Where
Clay County, 1.1 mi W of Oneida
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.270, -83.650

A 61 mph thunderstorm wind gust was measure by a weather station at the Oneida Baptist Institute.

Hail, Magoffin

When
March 1, 9:26 AM EST
Where
Magoffin County, Tip Top
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.630, -83.070

Penny size hail was observed in the Tiptop and Carver areas.

Thunderstorm Wind, Johnson

When
March 1, 9:27 AM EST
Where
Johnson County, 0.55 mi W of Paintsville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.820, -82.810

The roof of a building was damaged in downtown Paintsville.

Thunderstorm Wind, Floyd

When
March 1, 9:35 AM EST
Where
Floyd County, 1.29 mi ESE of Myrtle
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.670, -82.860

A 20X24 outbuilding was blown off its foundation. Numerous trees in the area were also blown down.

Thunderstorm Wind, Knott

When
March 1, 9:40 AM EST
Where
Knott County, 1.3 mi WSW of Yellow Mtn
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
37.410, -82.990

A 68 mph thunderstorm wind gust was recorded by the Mesonet station near Hindman.

Thunderstorm Wind, Floyd

When
March 1, 9:42 AM EST
Where
Floyd County, 2.19 mi E of Lancer
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.670, -82.690

The roof of a house was damaged and a well pump house was turned over on Sugarloaf Branch Road.

Thunderstorm Wind, Perry

When
March 1, 9:45 AM EST
Where
Perry County, 1.3 mi ESE of Bulan
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.290, -83.150

The roof of a barn was damaged.

Thunderstorm Wind, Whitley

When
March 1, 9:45 AM EST
Where
Whitley County, 2.82 mi SSE of Woodbine
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.860, -84.070

A tree was blown down on Meadow Creek Road.

Thunderstorm Wind, Pike

When
March 1, 9:50 AM EST
Where
Pike County, 0.69 mi N of Broad Bottom
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.540, -82.600

One mobile home was rolled off its foundation and two other mobile homes were shifted off their foundations.

Thunderstorm Wind, Floyd

When
March 1, 9:50 AM EST
Where
Floyd County, 0.55 mi E of Price
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.400, -82.740

The roofs of numerous structures were damage in Price.

Thunderstorm Wind, Pike

When
March 1, 9:54 AM EST
Where
Pike County, 0.88 mi SE of Pauley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.490, -82.540

An awning was blown down and a flag pole was blown over at the Pikeville High School.

Thunderstorm Wind, Leslie

When
March 1, 9:57 AM EST
Where
Leslie County, 0.88 mi NW of Cutshin
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.090, -83.260

A barn was blown down.

Thunderstorm Wind, Letcher

When
March 1, 10:01 AM EST
Where
Letcher County, 0.55 mi W of Jeremiah
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.170, -82.930

Metal roofing material was peeled up on a garage along KY Hwy 7 in Jeremiah.

Thunderstorm Wind, Floyd

When
March 1, 10:01 AM EST
Where
Floyd County, Mare Creek
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.570, -82.650

Shingles were blown off of homes in the Tram community.

Thunderstorm Wind, Pike

When
March 1, 10:01 AM EST
Where
Pike County, Kimper
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.500, -82.350

A portion of a mobile homes bedroom was ripped out by thunderstorm wind gusts. A 2X4 was embedded in a structure.

Thunderstorm Wind, Pike

When
March 1, 10:07 AM EST
Where
Pike County, Greasy Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.380, -82.480

A car port was blown over at a residence.

Thunderstorm Wind, Pike

When
March 1, 10:08 AM EST
Where
Pike County, 0.69 mi S of Road Jct
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.340, -82.400

A tree was blown down and onto a home.

Thunderstorm Wind, Whitley

When
March 1, 10:13 AM EST
Where
Whitley County, 0.89 mi NE of Savoy
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.730, -84.120

A tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673584, 673580, 673581, 673582, 673593, 673583, 673585, 673586, 673594, 673595, 673587, 673588, 673589, 673590, 673601, 673591, 673592, 673600, 673596, 673597, 673598, 673599, 673604, 673602, 673603, 673607, 673605, 673606, 673609, 673610, 673608, 673611, 673612, 673618, 673619, 673620, 673616, 673613, 673614, 673615, and more.